Teens who regularly pop conventional pain killers might be putting themselves at increased risk of suffering from asthma. The link isn’t conclusive, but a study on 323,000 teens living in 50 different countries has established a strong association between aceptominophen — often known as Tylenol — and asthmatic symptoms.Researchers with the American Thoracic Society evaluated data on the teens, aged 13 and 14, and concluded that those who used acetominophen at least once a month for a year were twice as likely to suffer from asthma, compared to teens who never took the pain relief meds.
Because they asked teens to self-report their own use, researchers can’t pin down a link. But their study is only the latest of several to suggest that acetaminophen use among kids — and even pregnant women — increases a child’s risk of asthma.
“We cannot assume causation, but the association was found in widely different communities, with widely different patterns of illness and lifestyles,” Dr. Richard Beasley, the study’s lead author, told Health Day. “When you put it together with all of the other studies, clearly there is [cause for concern].”
And in an ironic twist, acetaminophen is actually the drug of choice recommended by doctors specifically for asthmatic kids. Ibuprofin, the standard alternative, can worsen symptoms.
Experts aren’t sure how acetaminophen might trigger asthma, but speculate the drug could increase the body’s inflammatory response, or increase vulnerability to respiratory infections.
So what’s a worried parent to do?
“As always, talk to your pediatrician if you have concerns, especially if your child has had a lot of respiratory illnesses or bouts of wheezing,” Dr. Holly Philips told CBS News. “One asthma specialist we talked to said asthma is mostly genetic, so whether you give your child acetaminophen are not, it may not matter anyways.”
Next up for researchers trying to pin down the connection is a randomized, well-controled trial.